Saturday, November 1, 2008

Physician, heal thyself...

I managed to leave the ward by about 5.30pm during last week's post casualty. Post casualty on-calls always suck... the ward is full, half of the patients are after surgery and invariably the number of patients exceeds the number of beds.

Anyway, it was a quick break - rush to the flat, welcome wash and then grab a bite to eat, a banana and a piece of cheese, as it happened. 15 minutes later I felt a horrible burning sensation around and inside my mouth... rushing to the mirror, I saw horrible ugly red wheals form on my lips and tongue... eeeek!

Okie... food allergy (but to bananas and cheese??) Horrible pictures started swimming through my head. Things like angioedema and Stevens-Johnsen syndrome start off like this. There was no one at home, so, mildly panicked, I rushed off to the OPD with the vague uncomfortable knowledge at the back of my head that whatever this was, it could kill me.

The OPD doctor took one look at me and said "admit!!". So there I was, jittery as hell, clutching the admission sheet while my name was being jotted down into the admission book of a medical ward. The doctor there - an intern like myself, let's call him R - took my history, my blood pressure, listened to my lungs and said with interest that the taste buds on my tongue were so swollen that he could count every single one of them.

And then we ran into a problem. One of the drugs I needed, promethazine (also known as phenargen) would knock me out completely - and I was on-call that night! A brief argument ensued. I had every intention of going "LAMA" (leaving against medical advice) after getting the shots I needed. There were a hundred things to do in my ward... there were at least 2 patients who were "bad". Dr. R said in that case, there was no way he would give me the promethazine because then he would have to restrain me in his ward - I would be in no condition to do an on-call.

After a few minutes of roundabout conversation "but I have to go"... "then I can't give you phenargen"... "but I need the phenargen" we reached a compromise. I would get the non sedating drugs and wait in the ward. He would go and have a quiet cup of tea. We would decide on what to do once he came back.

My symptoms improved somewhat, my BP continued to be stable and the horrible itching didn't spread beyond my face. So about an hour later I signed myself out of that ward. I cajoled the nurses into letting me keep the cannula - after all, if I collapsed, there would be a handy pathway for nurses in my ward to give me the phenargen or whatever.

So there I was, doing a ward round, cannula on my hand as large as life and patients giving me odd looks and asking "Doc what happened to you?" Happily my Registrar took a firm stand and said he'd be on-call instead of me so that I could go home and get a good night's rest.

Which brings me to the hypocrisy of it all.

Had it been someone else asking my advice, I would have snapped that they needed in-patient treatment and that the universe will survive for one night without them. But no, doctors are the worst type of patients. They are stubborn, idiotic and know-it-all. As a general rule they take poor care of themselves - irregular meals, inadequate water intake, erratic sleep patterns and not enough quality time with loved ones/family. In short, they (i.e. we) are hypocrites of the worst sort.

Sigh... looks like I fit pretty neatly into the stereotype!

10 comments:

DeeCee said...

lol...and i just remembered your previos rants on patient being stubborn :) hope u get fit fast!

DeeCee said...

dillys :)

Sids said...

U r right doc, doctors are the worst patients and the greatest hypocrites on earth. Did it resolve without promethazine ?

Anonymous said...

Well, I agree with your comment wholeheartedly. Doctors are hypocrites. There are a few normal people, but in general they are quite eccentric. My good friend recently left me out of her wedding reception stating that Crystal ballroom at Taj could only accommodate 150 people. Little does she know that a simple search on Google will give me the information (that Crystal ballroom can accommodate upto 250 guests). the rinoy is that they think that people will not mind what they do, just because they are 'doctors'.
Has the aura and prestige of the profession changed them? or is it their lack of understanding?

Angel said...

Dee Cee : I know... bummer... And Dilly's? Oh lala!

Sids : it did actually, because I took piriton, prednisolone and hydrocortisone. Not very happy about it though...

Annon : you were so miffed you actually googled how many seats were available at the Crystal ballroom? Hmm... I think it has more to do with the type of person she is and less to do with her being a doctor.

Besides I meant hypocrites in the sense of taking medical advice. We're nice peoples, really... :)

pissu perera said...

oh bummer. a banana and cheese gave you food allergy? (note to self-lay off the weird food combos from now on). good to know you're better now.

to annon - dude/ette, it ain't only docs who are hypocrites so ease up on the hating :)

sachithvida said...

What caused the allergy? Is it some weird plantain you ate?.

BTW, walking around with a needle stuck in your hand is a bit disturbing... :P

Sachintha said...

You are being tagged by the way!

Angel said...

PP : I know it's a weird combo, but that was all there was to eat and I had to rush back to the ward... thanks for the concern...

Sachithvida : I know... it hurt like hell too...

Sachintha : thanks... watch out for a new post...

Agni said...

What caused the allergy?

Well, had an allergic reaction to crab. Was funny - well, i felt something was stuck in by throat, so I kept swallowing bread... but then it hit me - the throat is closing... took two piritons, went straight to the hospital and got the doctor to give me a hydrocortisone injection.. kept calmly telling myself not to panic, and that if I don't panic, I will not die...

It was fun! but the other dinner mates, sadly, didn't think so (despite I creating the fuss well after everyone had finished eating)

Wonder whether I could re-try crab, after taking say two tablets of Cetrizine? what do you think doc? I am afraid to ask a doctor that question in person - less I get wacked...